Maximum Rooted Connected Expansion

Authors Ioannis Lamprou, Russell Martin, Sven Schewe, Ioannis Sigalas, Vassilis Zissimopoulos

Thumbnail PDF


  • Filesize: 480 kB
  • 14 pages

Document Identifiers

Author Details

Ioannis Lamprou
  • Department of Computer Science, University of Liverpool, Liverpool, UK
Russell Martin
  • Department of Computer Science, University of Liverpool, Liverpool, UK
Sven Schewe
  • Department of Computer Science, University of Liverpool, Liverpool, UK
Ioannis Sigalas
  • Department of Informatics & Telecommunications, University of Athens, Athens, Greece
Vassilis Zissimopoulos
  • Department of Informatics & Telecommunications, University of Athens, Athens, Greece

Cite AsGet BibTex

Ioannis Lamprou, Russell Martin, Sven Schewe, Ioannis Sigalas, and Vassilis Zissimopoulos. Maximum Rooted Connected Expansion. In 43rd International Symposium on Mathematical Foundations of Computer Science (MFCS 2018). Leibniz International Proceedings in Informatics (LIPIcs), Volume 117, pp. 25:1-25:14, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2018)


Prefetching constitutes a valuable tool toward the goal of efficient Web surfing. As a result, estimating the amount of resources that need to be preloaded during a surfer's browsing becomes an important task. In this regard, prefetching can be modeled as a two-player combinatorial game [Fomin et al., Theoretical Computer Science 2014], where a surfer and a marker alternately play on a given graph (representing the Web graph). During its turn, the marker chooses a set of k nodes to mark (prefetch), whereas the surfer, represented as a token resting on graph nodes, moves to a neighboring node (Web resource). The surfer's objective is to reach an unmarked node before all nodes become marked and the marker wins. Intuitively, since the surfer is step-by-step traversing a subset of nodes in the Web graph, a satisfactory prefetching procedure would load in cache (without any delay) all resources lying in the neighborhood of this growing subset. Motivated by the above, we consider the following maximization problem to which we refer to as the Maximum Rooted Connected Expansion (MRCE) problem. Given a graph G and a root node v_0, we wish to find a subset of vertices S such that S is connected, S contains v_0 and the ratio |N[S]|/|S| is maximized, where N[S] denotes the closed neighborhood of S, that is, N[S] contains all nodes in S and all nodes with at least one neighbor in S. We prove that the problem is NP-hard even when the input graph G is restricted to be a split graph. On the positive side, we demonstrate a polynomial time approximation scheme for split graphs. Furthermore, we present a 1/6(1-1/e)-approximation algorithm for general graphs based on techniques for the Budgeted Connected Domination problem [Khuller et al., SODA 2014]. Finally, we provide a polynomial-time algorithm for the special case of interval graphs. Our algorithm returns an optimal solution for MRCE in O(n^3) time, where n is the number of nodes in G.

Subject Classification

ACM Subject Classification
  • Theory of computation → Approximation algorithms analysis
  • prefetching
  • domination
  • expansion
  • ratio


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Waleed Ali, Siti Mariyam Hj. Shamsuddin, and Abdul Samad Ismail. A survey of web caching and prefetching. International Journal of Advances in Soft Computing and its Application, 3(1), 2011. Google Scholar
  2. Sergei L. Bezrukov, Miquel Rius, and Oriol Serra. The vertex isoperimetric problem for the powers of the diamond graph. Discrete Mathematics, 308:2067-2074, 2008. Google Scholar
  3. T. Feder, P. Hell, S. Klein, and R. Motwani. List partitions. SIAM Journal on Discrete Mathematics, 16(3):449-478, 2003. Google Scholar
  4. Fedor V. Fomin, Frédéric Giroire, Alain Jean-Marie, Dorian Mazauric, and Nicolas Nisse. To satisfy impatient web surfers is hard. Theoretical Computer Science, 526:1-17, 2014. Google Scholar
  5. Michael R. Garey and David S. Johnson. Computers and Intractability; A Guide to the Theory of NP-Completeness. W. H. Freeman &Co., New York, NY, USA, 1990. Google Scholar
  6. Naveen Garg. Saving an epsilon: A 2-approximation for the k-mst problem in graphs. In Proceedings of the Thirty-seventh Annual ACM Symposium on Theory of Computing, STOC '05, pages 396-402, New York, NY, USA, 2005. ACM. Google Scholar
  7. F. Giroire, I. Lamprou, D. Mazauric, N. Nisse, S. Pérennes, and R. Soares. Connected surveillance game. Theoretical Computer Science, 584:131-143, 2015. Special Issue on Structural Information and Communication Complexity. Google Scholar
  8. Michel X. Goemans and David P. Williamson. A general approximation technique for constrained forest problems. SIAM J. Comput., 24(2):296-317, 1995. Google Scholar
  9. Michel X. Goemans and David P. Williamson. The primal-dual method for approximation algorithms and its application to network design problems. In Dorit S. Hochbaum, editor, Approximation Algorithms for NP-hard Problems, pages 144-191. PWS Publishing Co., Boston, MA, USA, 1997. Google Scholar
  10. PA Golovach. Computing the isoperimetric number of a graph. Cybernetics and Systems Analysis, 30(3):453-457, 1994. Google Scholar
  11. Martin Charles Golumbic. Chapter 6 - split graphs. In Martin Charles Golumbic, editor, Algorithmic Graph Theory and Perfect Graphs, pages 149-156. Academic Press, 1980. Google Scholar
  12. L.H. Harper. On an isoperimetric problem for hamming graphs. Discrete Applied Mathematics, 95(1):285-309, 1999. Google Scholar
  13. David S. Johnson, Maria Minkoff, and Steven Phillips. The prize collecting steiner tree problem: Theory and practice. In Proceedings of the Eleventh Annual ACM-SIAM Symposium on Discrete Algorithms, SODA '00, pages 760-769, Philadelphia, PA, USA, 2000. Google Scholar
  14. Samir Khuller, Manish Purohit, and Kanthi K. Sarpatwar. Analyzing the optimal neighborhood: Algorithms for budgeted and partial connected dominating set problems. In Proceedings of the Twenty-fifth Annual ACM-SIAM Symposium on Discrete Algorithms, SODA '14, pages 1702-1713, Philadelphia, PA, USA, 2014. Google Scholar
  15. Dieter Kratsch, Peter Damaschke, and Anna Lubiw. Dominating cliques in chordal graphs. Discrete Mathematics, 128(1):269-275, 1994. Google Scholar
  16. W3C Resource Hints, 2018. URL:
  17. Jia Wang. A survey of web caching schemes for the internet. SIGCOMM Comput. Commun. Rev., 29(5):36-46, 1999. Google Scholar